Alert archive / Oregon / Heat Advisories in 2021

Heat Advisory 6, NWS Medford, OR

August 14, 2021Siskiyou County, California; 4 counties in Oregon

NWS Medford, OR issued this heat advisory at Aug 14, 2021, 12:17 PM PDT for Siskiyou County, California; 4 counties in Oregon. It was in force for 35 hr.

The area

The counties it named.

The facts

Issued
Aug 14, 2021, 12:17 PM PDT (19:17 UTC)
Expired
Aug 15, 2021, 11:00 PM PDT
In force
35 hr
Issued by
NWS Medford, OR

Counties Siskiyou County, CA, Curry County, OR, Jackson County, OR, Josephine County, OR, Klamath County, OR

The radar

The Medford radar (KMAX), 31 km from the middle of the area, began a volume at 19:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 7.3 hours before the alert went out and 13 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2021-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 20 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2021-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
20 J/kg
Mixed-layer CIN
-719 J/kg
Mixed-layer LCL
1761 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
101 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

484 
WWUS76 KMFR 141917
NPWMFR

URGENT - WEATHER MESSAGE
National Weather Service Medford OR
1217 PM PDT Sat Aug 14 2021

CAZ081-082-ORZ024-026-028-151200-
/O.CAN.KMFR.EH.W.0005.000000T0000Z-210816T0600Z/
/O.NEW.KMFR.HT.Y.0006.210814T1917Z-210816T0600Z/
Central Siskiyou County-South Central Siskiyou County-
Eastern Curry County and Josephine County-Jackson County-
Siskiyou Mountains and Southern Oregon Cascades-
Including the cities of Hilt, Yreka, Dunsmuir, Mount Shasta, 
Grants Pass, Medford, and Ashland
1217 PM PDT Sat Aug 14 2021

...HEAT ADVISORY IN EFFECT UNTIL 11 PM PDT SUNDAY...
...EXCESSIVE HEAT WARNING HAS BEEN DOWNGRADED...

* WHAT...High temperatures of up to 103 degrees.

* WHERE...In California, Central Siskiyou County and South Central
  Siskiyou County including Mount Shasta City, Yreka, Montague, 
  and Klamath River. In Oregon, Eastern Curry County and Josephine
  County, Jackson County, and Siskiyou Mountains and Southern 
  Oregon Cascades including Medford, Ashland, Shady Cove, 
  Williams, Grants Pass, Cave Junction, and Agness.

* WHEN...Until 11 PM PDT Sunday.

* IMPACTS...Hot temperatures may cause heat illnesses to occur,
  particularly for those working or participating in outdoor
  activities.

* ADDITIONAL DETAILS...Hot days, warm overnight lows, and the 
  extended nature of this heat wave may make it especially 
  difficult to get any relief from the heat.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay in an air-conditioned room, stay out
of the sun, and check up on relatives and neighbors. Young
children and pets should never be left unattended in vehicles
under any circumstances.

Take extra precautions if you work or spend time outside. When
possible reschedule strenuous activities to early morning or
evening. Know the signs and symptoms of heat exhaustion and heat
stroke. Wear lightweight and loose fitting clothing when
possible. To reduce risk during outdoor work, the Occupational
Safety and Health Administration recommends scheduling frequent
rest breaks in shaded or air conditioned environments. Anyone
overcome by heat should be moved to a cool and shaded location.
Heat stroke is an emergency! Call 9 1 1.

&&

$$

CAZ080-ORZ023-025-027-142030-
/O.CAN.KMFR.EH.W.0005.000000T0000Z-210815T0600Z/
Western Siskiyou County-Central Douglas County-
Eastern Douglas County Foothills-South Central Oregon Cascades-
1217 PM PDT Sat Aug 14 2021

...EXCESSIVE HEAT WARNING IS CANCELLED...

Due to cooler temperatures overnight, and smoke limiting heat
today, the excessive heat warning has been cancelled.

$$

Visit us at https://www.weather.gov/Medford
2 follow-up statements
170 
WWUS76 KMFR 151115
NPWMFR

URGENT - WEATHER MESSAGE
National Weather Service Medford OR
415 AM PDT Sun Aug 15 2021

CAZ081-082-ORZ024-026-028-160600-
/O.CON.KMFR.HT.Y.0006.000000T0000Z-210816T0600Z/
Central Siskiyou County-South Central Siskiyou County-
Eastern Curry County and Josephine County-Jackson County-
Siskiyou Mountains and Southern Oregon Cascades-
Including the cities of Hilt, Yreka, Dunsmuir, Mount Shasta, 
Grants Pass, Medford, and Ashland
415 AM PDT Sun Aug 15 2021

...HEAT ADVISORY REMAINS IN EFFECT UNTIL 11 PM PDT THIS EVENING...

* WHAT...High temperatures of up to 102 degrees.

* WHERE...In California, Central Siskiyou County and South Central
  Siskiyou County including Mount Shasta City, Yreka, Montague, 
  and Klamath River. In Oregon, Eastern Curry County and Josephine
  County, Jackson County, and Siskiyou Mountains and Southern 
  Oregon Cascades including Medford, Ashland, Shady Cove, 
  Williams, Grants Pass, Cave Junction, and Agness.

* WHEN...Until 11 PM PDT this evening.

* IMPACTS...Hot temperatures may cause heat illnesses to occur,
  particularly for those working or participating in outdoor
  activities.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay in an air-conditioned room, stay out
of the sun, and check up on relatives and neighbors. Young
children and pets should never be left unattended in vehicles
under any circumstances.

Take extra precautions if you work or spend time outside. When
possible reschedule strenuous activities to early morning or
evening. Know the signs and symptoms of heat exhaustion and heat
stroke. Wear lightweight and loose fitting clothing when
possible. To reduce risk during outdoor work, the Occupational
Safety and Health Administration recommends scheduling frequent
rest breaks in shaded or air conditioned environments. Anyone
overcome by heat should be moved to a cool and shaded location.
Heat stroke is an emergency! Call 9 1 1.

&&

$$

Visit us at https://www.weather.gov/Medford
974 
WWUS76 KMFR 160555
NPWMFR

URGENT - WEATHER MESSAGE
National Weather Service Medford OR
1055 PM PDT Sun Aug 15 2021

CAZ081-082-ORZ024-026-028-160700-
/O.EXP.KMFR.HT.Y.0006.000000T0000Z-210816T0600Z/
Central Siskiyou County-South Central Siskiyou County-
Eastern Curry County and Josephine County-Jackson County-
Siskiyou Mountains and Southern Oregon Cascades-
Including the cities of Hilt, Yreka, Dunsmuir, Mount Shasta, 
Grants Pass, Medford, and Ashland
1055 PM PDT Sun Aug 15 2021

...HEAT ADVISORY WILL EXPIRE AT 11 PM PDT THIS EVENING...

A front will push through tomorrow bringing cooler temperatures
for the next couple of days. Therefore the heat advisory will be
allowed to expire.

$$

Visit us at https://www.weather.gov/Medford

What forecasters said that day

The local office's own words before this heat advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this heat advisory went out at Aug 14, 10:54 AM PDT, 1 hour 23 minutes earlier.

Area forecast discussion, Aug 14, 10:54 AM PDT, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service Medford OR
1054 AM PDT Sat Aug 14 2021

Updated AVIATION Section

.UPDATE...The models have backed off on shower/thunderstorm
chances this afternoon, and we have very little reason to argue
with that trend. Smoke is prevalent throughout the area, nearly
completely obscuring all but the highest terrain in satellite
imagery this morning. This should cap off the atmosphere and limit
heating enough to prevent most, if not all, of the convective
activity today. As a result, we have removed most of the
precipitation chances for the area today, with the exception of
a small area along and just east of the Cascades, from roughly
Crater Lake to Crescent Lake and east to Chemult and Crescent,
where models still hold on to the slightest of chances.

Otherwise, Heat and Air Quality headlines remain in effect, with
the hope of some relief by Monday and Tuesday.

For more information and details, see the previous discussion
below. -BPN

&&

.AVIATION...14/18Z TAFs...Inland...Wildfire smoke is expected to
be the main aviation impact for the next 24 hours for inland sites
(especially Medford and Klamath Falls) with visibility commonly
reduced to 2-5 miles, but also lower at times, possibly LIFR,
and especially closer to fires. Along the coast..marine stratus is
eroding to VFR for all but the immediate beaches north of Cape
Blanco and also south of Port Orford, but could still limit
conditions to IFR/LIFR in those areas for the next couple of hours.
VFR probably won't last long though, with IFR/LIFR returning late
this afternoon/evening and those conditions last through Sunday
morning. -Spilde

&&

.MARINE...Updated 830 AM PDT Saturday 14 August 2021...Little
impacts in the near term with benign marine conditions. Thermal
trough northerlies will allow steep seas and small craft advisory
conditions to return south of Cape Blanco Monday, then indications
are that there's a good chance those become norther gales as soon
as Tuesday afternoon, lasting into Wednesday. Conditions north of
Cape Blanco should mature to small craft advisory levels by
Tuesday afternoon or Wednesday. Stavish

&&

.PREV DISCUSSION... /Issued 518 AM PDT Sat Aug 14 2021/

DISCUSSION...

We had a little lightning activity over southern Oregon tonight
with three storms traversing Curry, Josephine and Jackson
Counties. We observed a whopping 6 cloud to ground flashes under
these storms. There were also isolated storms east of the Cascades
yesterday evening. We would surmise the potential for thunder is
decreasing this morning as there is broad sinking motion behind
this upper level wave.

By later this morning, the thick smoke will remain in place,
keeping temperatures slightly cooler and the atmosphere slightly
more stable. Yesterday's high temperatures came in about 5 degrees
below model guidance under the thick smoke, so we'll likely see
something similar today. Some locations may end up warming up
closer to guidance as the upper level ridge builds in a bit over
northern California and southern Oregon. In any case, it will
remain hot in many valleys through the weekend. Highs will still
test 100 degrees and lows will still be in the 70's west of the
Cascades Saturday night. With such warm low temperatures, we'll
keep the excessive heat warning going through the weekend.

Thunderstorms are also in the forecast today east of the Cascades,
yet we have very low confidence in any storms forming. One of the
reasons is because the one model that does incorporate smoke is
not forecasting any storms later this afternoon. The other reason
is that the upper level ridge is building in over northern
California and southern Oregon. Usually, we need plenty of surface
heating to get storm activity under this type of synoptic pattern
with the monsoon moisture. That seems unlikely given how much
smoke is floating around out there and storm activity over the
previous two evenings.

By Sunday, high pressure builds in over the region with some of
the monsoon moisture dissipating. The lower levels of the
atmosphere appear to dry out with some breezy winds over higher
terrain Sunday afternoon and evening.

The big change comes on Monday when an upper level trough swings
through Oregon with a cold front moving through sometime Monday
afternoon or evening. This will help clear out the smoke for
locations with no fires upwind of their locations. In addition,
cooler air will settle into the region Monday and Tuesday.

The last thing worth mentioning in the extended portion of the
forecast is an upper level low making a strong push towards the
southeast around the Tuesday to Wednesday time frame. Given the
trajectory, a strong area of high pressure would build east of the
Cascades with some offshore flow. It's not the strongest offshore
flow we've seen, but temperatures should shoot up again into the
90's west of the Cascades and around the upper 70's to lower 80's
over the coast.

-Smith

&&

FIRE WEATHER...Updated 200 PM Friday August 13 2021...

On Saturday the upper flow is expected to transition from the south
to southwest. Instability is still there, but not as much as Friday
and mainly along and east of the Cascades and portions of northern
California. Any storms that develop Saturday are expected to be
isolated and mainly between 3 pm and 8 pm pdt.

Sunday, the focus for storms will be in portions of Fire Weather
Zones 624, 625, and northern California. Even then guidance suggest
storms are expected to be isolated and mainly from mid to late
Sunday afternoon into early Sunday evening. Winds aloft are expected
to be stronger (at least compared to recent days) with 700mb winds
around 15-20 kts. At the surface the pressure gradient will increase
with breezy west winds that are expected to shift to the northwest
Sunday evening.

Monday into Wednesday, we'll have a cooling trend as an upper trough
begins to settle into the area with the concerns shifting from
thunderstorms to winds and low relative humidities. In fact there's
stronger evidence pointing towards a stronger upper trough
approaching the area Tuesday which could result in moderate to
strong winds and low relative humidities east of the Cascades, and
possible some westside valleys Tuesday afternoon and evening. It's
not a slam dunk, but something we'll have to monitor.

-Petrucelli

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Excessive Heat Warning until 11 PM PDT this evening for
     ORZ023>028.

CA...Excessive Heat Warning until 11 PM PDT this evening for
     CAZ080>082.

Pacific Coastal Waters...None.

Nearby

Heat Advisories in Oregon, 2021Heat Advisories in California, 2021Every heat advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.